Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 75, NWS Atlanta, GA

May 4, 2019Oglethorpe County, Taliaferro County, Wilkes County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 4, 2019, 10:50 PM EDT for Oglethorpe County, Taliaferro County, Wilkes County, Georgia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2019, 10:50 PM EDT (02:50 UTC)
Expired
May 4, 2019, 11:30 PM EDT
In force
40 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Oglethorpe County, GA, Taliaferro County, GA, Wilkes County, GA

The radar

The Greer radar (KGSP), 124 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 11:12 PM EDTTSTM WND DMG3 S Washington, GASEVERAL TREES REPORTED DOWN BY 911 NEAR INTERSECTION OF BRAXTON AND LUNDBERG ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WUUS52 KFFC 050250
SVRFFC
GAC221-265-317-050330-
/O.NEW.KFFC.SV.W.0075.190505T0250Z-190505T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1050 PM EDT Sat May 4 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Taliaferro County in east central Georgia...
  Wilkes County in east central Georgia...
  Eastern Oglethorpe County in northeastern Georgia...

* Until 1130 PM EDT.

* At 1049 PM EDT, a severe thunderstorm was located over Lyneville,
  or near Crawfordville, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Washington, Tignall, Rayle, Jacksons Crossroads, Ficklin,
  Mallorysville, Delhi, Norman, Floral Hill, Newtown, Danburg,
  Celeste, Philomath, Vesta, Sandy Cross and Carters Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3383 8260 3381 8259 3360 8281 3366 8295
      3369 8299 3369 8301 3371 8306 3404 8295
      3403 8293 3401 8294 3401 8291 3398 8285
      3399 8284 3397 8278 3399 8272 3399 8265
      3386 8261 3387 8258 3387 8257
TIME...MOT...LOC 0249Z 217DEG 27KT 3363 8293 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
688 
WWUS52 KFFC 050309
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
1109 PM EDT Sat May 4 2019

GAC265-050319-
/O.CAN.KFFC.SV.W.0075.000000T0000Z-190505T0330Z/
Taliaferro GA-
1109 PM EDT Sat May 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TALIAFERRO COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3383 8260 3381 8259 3367 8279 3382 8302
      3404 8295 3403 8293 3401 8294 3401 8291
      3398 8285 3399 8284 3397 8278 3399 8272
      3399 8265 3386 8261 3387 8258 3387 8257
TIME...MOT...LOC 0309Z 270DEG 27KT 3374 8281 

$$

GAC221-317-050330-
/O.CON.KFFC.SV.W.0075.000000T0000Z-190505T0330Z/
Wilkes GA-Oglethorpe GA-
1109 PM EDT Sat May 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR WILKES AND NORTHEASTERN OGLETHORPE COUNTIES...

At 1109 PM EDT, a severe thunderstorm was located near Celeste, or
near Washington, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Washington, Tignall, Rayle, Jacksons Crossroads, Mallorysville,
Newtown, Delhi, Norman, Danburg, Celeste, Vesta and Floral Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3383 8260 3381 8259 3367 8279 3382 8302
      3404 8295 3403 8293 3401 8294 3401 8291
      3398 8285 3399 8284 3397 8278 3399 8272
      3399 8265 3386 8261 3387 8258 3387 8257
TIME...MOT...LOC 0309Z 270DEG 27KT 3374 8281 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:35 PM EDT, 15 minutes earlier.

Area forecast discussion, May 4, 10:35 PM EDT, 15 minutes before
Area Forecast Discussion...Updated
National Weather Service Peachtree City GA
1035 PM EDT Sat May 4 2019

.Update...
Have adjusted pops to try and match radar. Otherwise...no big
changes. Temperatures are in line for now.

41

.Previous...
.SHORT TERM /Tonight through Sunday Night/...

To begin the short term period, a broad but fairly shallow upper
trough is extending from Iowa southward into the Mississippi River
Valley and is moving eastward across the southeastern CONUS. A
surface low associated with this trough is moving northeastward from
central Louisiana and will continue to approach our forecast area
during the remainder of the day and into Sunday. Convection ahead of
a weak cold front dropping from this low is anticipated in our area
this evening and into the overnight hours. With sufficient
instability due to diurnal heating this afternoon combined with some
stronger mid-level winds and enhanced wind shear ahead of the
frontal boundary, there is the potential that some thunderstorms
associated with this system could be strong to severe, with the
damaging wind gusts and marginally severe hail being the primary
threats with any severe storms that occur.

On Sunday, the focus will shift to south and central Georgia.
Although high-end chance to likely PoPs are anticipated across the
southern portion of the forecast area, the best forcing and
instability will be south of the area which will limit the potential
for severe weather. Precipitation will quickly come to an end on
Sunday night as the cold front clears the area. Model guidance is in
good agreement that drier and cooler air will return to the area
Sunday night into early Monday morning.

King

.LONG TERM /Monday through Saturday/...

The long term begins with an exiting system and drier air
spreading over the CWA. Models are in very good agreement with
this. We will see one good day of drying before moisture starts
returning ahead of the next in a series of short waves approaches
on Tuesday. Models differ somewhat on timing and strength of these
short waves for the latter half of the long term, however the
result will be increasing chance of showers and thunderstorms each
day.

17

&&

AVIATION...
00Z Update...
Showers and a few thunderstorms will spread over the taf sites
overnight...ending from the west by mid morning Sunday. Ceilings
were mainly VFR to begin the period...with the exception of areas
where convection is present. Ceilings are expected to lower to MVFR
by 04-06Z and IFR by 10-12Z Sunday morning. Gradual improvement
during the day. Southwest Winds of 5-10 kts expected through the
night becoming northwest after 14z Sunday.

//ATL Confidence...00Z Update...
Medium confidence on all elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  80  60  85 /  70  60  20   5
Atlanta         64  79  60  83 /  80  60  10   0
Blairsville     59  74  52  78 /  80  60  20   5
Cartersville    63  78  56  82 /  80  50  10   0
Columbus        66  81  60  88 /  80  60  10   5
Gainesville     63  78  59  82 /  80  60  10   5
Macon           65  82  60  87 /  60  60  20   5
Rome            62  79  56  84 /  80  40  10   0
Peachtree City  63  79  57  83 /  80  60  10   0
Vidalia         69  84  65  89 /  50  60  40  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....17/Baker
AVIATION...41
Hazardous weather outlook, May 4, 10:42 AM EDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1042 AM EDT Sat May 4 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051445-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1042 AM EDT Sat May 4 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A few severe storms are possible across north and central
Georgia this afternoon and tonight.

A strong storm system will move across Georgia today and tonight.
This will bring scattered to numerous showers and thunderstorms
to north and central Georgia.

A few storms could be severe just about anywhere across north and
central Georgia, although the main focus will be north of a line
from Preston to Macon to Louisville. The best time for severe
storm development will be from around noon today until midnight
tonight.

The main hazards from the severe storms will be damaging winds and
hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

There remains a chance of thunderstorms Sunday as the Saturday
storm system exits. Although a few storms could be strong with
gusty winds, severe storms are not expected on Sunday.

There is a chance of thunderstorms across parts of central Georgia
and also the northeast mountains Tuesday afternoon...and then for
all of north and central Georgia Wednesday through Friday. A few
storms could be strong with gusty winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 4, 9:10 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
910 PM EDT Sat May 4 2019

GAZ059-060-071-072-082-050200-
Putnam GA-Monroe GA-Bibb GA-Jones GA-Jasper GA-
910 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUTNAM...MONROE...
NORTHWESTERN BIBB...JONES AND SOUTHEASTERN JASPER COUNTIES UNTIL 1000
PM EDT...

At 910 PM EDT...a strong thunderstorm was near Bolingbroke, or 8
miles south of Forsyth...moving northeast at 35 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Macon, Forsyth, Gray, Ethridge, Postell, James, Bradley, Bolingbroke,
Wayside, Dames Ferry, Haddock, Round Oak, Brent, Greenberry
Crossroads, Clinton, Jarrell Plantation, Wesleyan, Hillsboro,
Arkwright and Collier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3301 8405 3305 8404 3325 8358 3317 8343
      3293 8336 3284 8389
TIME...MOT...LOC 0110Z 243DEG 32KT 3292 8388

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 4, 9:26 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
926 PM EDT Sat May 4 2019

GAZ061-073-074-084-050215-
Wilkinson GA-Washington GA-Baldwin GA-Hancock GA-
926 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR WILKINSON...SOUTHWESTERN
WASHINGTON...SOUTHEASTERN BALDWIN AND SOUTHERN HANCOCK COUNTIES UNTIL
1015 PM EDT...

At 926 PM EDT...a strong thunderstorm was near Irwinton...moving
northeast at 40 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Sandersville, Irwinton, Gordon, Tennille, Ivey, McIntyre, Toomsboro,
Oconee, Deepstep, Hebron, Linton and Nicklesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3265 8308 3262 8314 3289 8339 3317 8297
      3297 8269
TIME...MOT...LOC 0126Z 235DEG 33KT 3277 8317

WIND...40MPH
Special weather statement, May 4, 9:51 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
951 PM EDT Sat May 4 2019

GAZ049-060-050215-
Morgan GA-Putnam GA-
951 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN AND PUTNAM
COUNTIES UNTIL 1015 PM EDT...

At 951 PM EDT...a strong thunderstorm was over Resseaus Crossroads,
or near Eatonton...moving northeast at 40 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Eatonton, Phoenix, Rock Eagle 4-H Center, Harmony, Resseaus
Crossroads, Stanfordville, Warfield and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3317 8337 3318 8339 3318 8347 3320 8354
      3352 8342 3350 8328 3347 8328 3345 8326
      3344 8326 3342 8324 3340 8324 3340 8322
TIME...MOT...LOC 0151Z 213DEG 34KT 3323 8341

WIND...50MPH
Local storm report, May 4, 10:12 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1012 PM EDT SAT MAY 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     3 S BROWNS CROSSING     33.01N  83.36W
05/04/2019                   BALDWIN            GA   911 CALL CENTER

            911 CENTER REPORTS SEVERAL TREES DOWN ALONG HIGHWAY 49
            IN SOUTHWEST PORTION OF THE COUNTY.

&&

EVENT NUMBER FFC1900220

DEESE
Special weather statement, May 4, 10:21 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1021 PM EDT Sat May 4 2019

GAZ062-074>076-085-050300-
Jefferson GA-Washington GA-Glascock GA-Warren GA-Johnson GA-
1021 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SOUTHEASTERN
WASHINGTON...GLASCOCK...SOUTHEASTERN WARREN AND NORTHEASTERN JOHNSON
COUNTIES UNTIL 1100 PM EDT...

At 1021 PM EDT...a strong thunderstorm was near Davisboro, or 9 miles
east of Sandersville...moving northeast at 30 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Louisville, Wrens, Wadley, Davisboro, Stapleton, Bartow, Avera,
Riddleville, Edge Hill, Edgehill, Downs, Grange, Stapletons
Crossroads, Matthews, Moxley and Stellaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3315 8227 3307 8229 3293 8227 3276 8258
      3295 8279 3334 8250 3334 8245 3333 8242
      3331 8240 3331 8235 3321 8224
TIME...MOT...LOC 0221Z 218DEG 28KT 3296 8266

WIND...50MPH
Local storm report, May 4, 10:26 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1026 PM EDT SAT MAY 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND DMG     2 ESE DAMES FERRY       33.02N  83.71W
05/04/2019                   JONES              GA   911 CALL CENTER

            REPORT OF ONE TREE DOWN ON HWY 18 WEST NEAR JARRELL
            PLANTATION ROAD IN JONES COUNTY.

&&

EVENT NUMBER FFC1900221

JKING

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:19 PM EDTSpecial Weather StatementFFCHouston, Macon, Peach, Twiggs41 min
May 4, 8:29 PM EDTSevere Thunderstorm WarningFFCBibb, Houston, Macon, Peach, Twiggs46 min
May 4, 8:42 PM EDTSpecial Weather StatementFFCCrawford, Taylor, Upson33 min
May 4, 8:57 PM EDTSpecial Weather StatementFFCJohnson48 min
May 4, 9:10 PM EDTSpecial Weather StatementFFCJones, Monroe50 min
May 4, 9:26 PM EDTSpecial Weather StatementFFCWashington, Wilkinson49 min
May 4, 9:31 PM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock, Jones, Putnam, Washington, Wilkinson44 min
May 4, 9:51 PM EDTSpecial Weather StatementFFCPutnam24 min
May 4, 10:14 PM EDTSevere Thunderstorm WarningFFCGreene, Hancock, Putnam, Taliaferro, Warren46 min
May 4, 10:21 PM EDTSpecial Weather StatementFFCJefferson39 min
May 4, 11:06 PM EDTSpecial Weather StatementFFCGlascock, Jefferson, Johnson, Washington39 min
May 4, 11:11 PM EDTSpecial Weather StatementFFCTelfair, Wheeler49 min
May 4, 11:15 PM EDTSevere Thunderstorm WarningFFCEmanuel, Glascock, Jefferson, Johnson, Washington45 min
May 4, 11:57 PM EDTSpecial Weather StatementFFCMontgomery, Toombs48 min
May 5, 12:08 AM EDTSevere Thunderstorm WarningFFCEmanuel, Montgomery, Toombs, Treutlen41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.